CALL US TOLL-FREE
1.866.293.3904
FAX US TOLL-FREE
1-866-732-0306

August 17, 2010

5 Dangerous Medication Mishaps

100,000 people die each year due to medication mistakes and 1.5 million become sick or injured due to improper use. Many of theses deaths and injuries are accidental. It’s shocking that the public is unaware of how use prescription and over-the-counter medicines safely.  Read about these medication mistakes and enlighten yourself on how to safely use medications.

Age – One mistake people make is that they forget to ask their doctor or pharmacist if certain medications are safe for certain age groups. Many doctors are still uninformed about medications that cause risks to elders and children.  Older adults process medication differently, and they are at an increased risk of problems like dementia, dizziness, falling, and high blood pressure.  Some drugs can increase these risks and are more likely to cause dangerous side effects in people older than 65.  To avoid this problem, check with your doctor and the Beers List before taking any medication you are unsure of.

Similar Medications – Many medications have similar appearances or names causing medications to accidentally be misused. The doctor’s handwriting may be hard to read, or the name of the drug could be incorrectly placed into the computer.  The pharmacist could even grab the wrong medicine off the shelf as most pharmacies are organized alphabetically.   For example, it is easy to mix up Proloprim and Proferrin; however one medication is an antibiotic used to treat infections, and the other is an iron supplement. To avoid this costly mix-up, ask your doctor to tell you the name of the medication after he or she writes it down.  After receiving your medication at the pharmacy, check the prescription label and directions to make sure you received the correct medicine.

Combining Medications with Similar Side Effects– All drugs have possible side effects, but if you take two or more medications at the same time without consulting your doctor, they can interact with each other and cause unwanted or dangerous effects.   Some drugs, including ones that involve blood pressure and dizziness, can magnify the other’s potential effects. If you are taking a drug with the potential side effect of high blood pressure, and then you being taking a medication with the same possible effect, your blood pressure will become dangerously high. If you combine medicines that may cause dizziness, it can lead to falls and fractures. Before taking any combination of medicines, talk to your doctor about their possible effects and reactions with each other.

Combining Medications with Similar Components- It’s easy to accidentally combine medications with similar effects or properties.  You might be taking one medication for pain, one for anxiety, and another for insomnia – but little do you know that they are all sedatives and can cause toxic effects when taken in large doses.  The risk for overdose is highest in drugs that are designed to deal with the central nervous system.  Narcotic painkillers and sedatives are examples of these. To avoid accidental overdose, tell your doctor before taking any new prescription medication about all prescription and over-the-counter medication that you are already using.

Mixing Alcohol with medicine – Many people don’t realize the dangers of alcohol in general, let alone the dangers of mixing it with medication.  Alcohol can be a deadly poison when taken with painkillers, sedatives, and other medications.   Many experts now believe that there should be no alcohol consumption with any medication because alcohol can decrease the effectiveness of any medication or increase the risk of side effects. Alcohol can cause a dangerous reaction with over-the-counter drugs like Benadryl and cough and cold medicines. The cough and cold medicines can also contain alcohol themselves – so you can end up with alcohol poisoning.   Other drugs like antidepressants can cause a dangerous rise in blood pressure when mixed with alcohol, and some sedatives like Ativan or Valium can depress the heart rate enough to cause a coma when taken with alcohol.

Pharmapassport.com, a Canadian Internet-based pharmacy intermediary (license #BC X23), provides customers with low prices and long-term prescriptions drugs. All Canadian prescriptions are filled by a professionally registered pharmacist. For more information on how to order Canada drugs safely and securely call 1-866-293-3904 or visit http://www.pharmapassport.com/ – a trusted and reliable Canadian online pharmacy that has filled over 1 million prescriptions.

December 28, 2009

Your Fingernails and Your Health

The state of your fingernails can provide clues about your overall health. Simple things like color and shape can indicate complicated health conditions such as chronic bronchitis. Pay attention to the signs that your nails give you in order to take care of yourself.

Nail Pitting – Tiny indents in the nails are normal for people with psoriasis. These depressions can also result from nail injuries and cause your nails to crumble. Sometimes pitting is associated with things like chronic dermatitis or alopecia areata which causes hair loss.

Nail Curling – Nails that are soft and curl into the shape of spoons could indicate iron deficiency anemia.

Brittle and weak nails – Indicates a lack of vitamin A or an Iron deficiency.

Horizontal Ridges (Beau’s lines) – these deep crevices can indicate circulatory problems, diabetes, or can be caused by an illness such as pneumonia.

Yellow Nails – If you have a yellow discoloration on your nails it could be signs of a respiratory condition. Yellow nails will often grow slowly and thicken. Sometimes, when nails are affected with this condition, they may detach from the nail bed and come off. This is not always a sign of a respiratory illness. Yellow nails are caused when nail growth slows down.

Red Nail bed – At the bottom of the nail is the nail bed. A red nail bed can indicate heart problems.

White Nail bed – A white nail bed can indicate an iron deficiency causing Anemia, or liver problems

White spots – White spots on the nails can indicate a Zinc deficiency.

Darkening Nails – If your nails are becoming darker, you may have insufficient vitamin B12 levels.

Rippling Texture – Rippling of the nail surface can in indicate psoriasis or arthritis.

Clubbed Nails – This occurs when your fingertips become bigger and your nails curve around the fingertips. Low oxygen levels in your blood causes clubbing and can be a sign of lung disease. Clubbing can also be associated with inflammatory bowel disease, cardiovascular disease and liver disease.

Hang Nails – The stray pieces of hard skin around your nails can be a sign of a lack of protein, folic acid, or vitamin C.

Loose Nails – a condition know as onycholysis can cause your nails to become loose and detatch from the nail bed. This may also be associated with injury or infection, thyroid disease, drug reactions, reactions to nail hardeners or acrylic nails, or Psoriasis.

Pharmapassport.com, a Canadian Internet-based pharmacy intermediary (license #BC X23), provides customers with low prices and long-term prescriptions drugs. All Canadian prescriptions are filled by a professionally registered pharmacist. For more information on how to order Canada drugs safely and securely call 1-866-293-3904 or visit http://www.pharmapassport.com/ – a trusted and reliable Canadian online pharmacy that has filled over 1 million prescriptions.